UZH-Logo

Maintenance Infos

Gastrointestinal Bleeding and Anticoagulant or Antiplatelet Drugs


Gutermann, Irit Kaye; Niggemeier, Verena; Zimmerli, Lukas U; Holzer, Barbara M; Battegay, Edouard; Scharl, Michael (2015). Gastrointestinal Bleeding and Anticoagulant or Antiplatelet Drugs. Medicine, 94(1):e377.

Abstract

Gastrointestinal (GI) bleeding is a frequently encountered and very serious problem in emergency room patients who are currently being treated with anticoagulant or antiplatelet medications. There is, however, a lack of clinical practice guidelines about how to respond to these situations. The goal of this study was to find published articles that contain specific information about how to safely adjust anticoagulant and antiplatelet therapy when GI bleeding occurs.The investigators initiated a global search on the PubMed and Google websites for published information about GI bleeding in the presence of anticoagulant or antiplatelet therapy. After eliminating duplicate entries, the medical articles that remained were screened to narrow the sets of articles to those that met specific criteria. Articles that most closely matched study criteria were analyzed in detail and compared to determine how many actual guidelines exist and are useful.We could provide only minimal information about appropriate therapeutic strategies because no articles provided sufficient specific advice about how to respond to situations involving acute GI bleeding and concurrent use of anticoagulant or antiplatelet drugs. Only 4 articles provided enough detail to be of any use in an emergency situation.Clinical practice guidelines and also clinical trials for GI hemorrhaging should be expanded to state in which situations the use of anticoagulant or antiplatelet drugs should be suspended and the medications should later be resumed, and they should state the level of risk for any particular action.

Gastrointestinal (GI) bleeding is a frequently encountered and very serious problem in emergency room patients who are currently being treated with anticoagulant or antiplatelet medications. There is, however, a lack of clinical practice guidelines about how to respond to these situations. The goal of this study was to find published articles that contain specific information about how to safely adjust anticoagulant and antiplatelet therapy when GI bleeding occurs.The investigators initiated a global search on the PubMed and Google websites for published information about GI bleeding in the presence of anticoagulant or antiplatelet therapy. After eliminating duplicate entries, the medical articles that remained were screened to narrow the sets of articles to those that met specific criteria. Articles that most closely matched study criteria were analyzed in detail and compared to determine how many actual guidelines exist and are useful.We could provide only minimal information about appropriate therapeutic strategies because no articles provided sufficient specific advice about how to respond to situations involving acute GI bleeding and concurrent use of anticoagulant or antiplatelet drugs. Only 4 articles provided enough detail to be of any use in an emergency situation.Clinical practice guidelines and also clinical trials for GI hemorrhaging should be expanded to state in which situations the use of anticoagulant or antiplatelet drugs should be suspended and the medications should later be resumed, and they should state the level of risk for any particular action.

Altmetrics

Downloads

15 downloads since deposited on 23 Jan 2015
7 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Clinic and Policlinic for Internal Medicine
04 Faculty of Medicine > Center for Integrative Human Physiology
04 Faculty of Medicine > University Hospital Zurich > Clinic for Gastroenterology and Hepatology
04 Faculty of Medicine > Center of Competence Multimorbidity
Dewey Decimal Classification:570 Life sciences; biology
610 Medicine & health
Language:English
Date:2015
Deposited On:23 Jan 2015 09:23
Last Modified:05 Apr 2016 18:49
Publisher:Lippincott Williams & Wilkins
ISSN:0025-7974
Funders:Swiss National Sicence Foundation
Free access at:Publisher DOI. An embargo period may apply.
Publisher DOI:https://doi.org/10.1097/MD.0000000000000377
PubMed ID:25569664
Permanent URL: https://doi.org/10.5167/uzh-104886

Download

[img]
Preview
Content: Published Version
Filetype: PDF
Size: 108kB
View at publisher

TrendTerms

TrendTerms displays relevant terms of the abstract of this publication and related documents on a map. The terms and their relations were extracted from ZORA using word statistics. Their timelines are taken from ZORA as well. The bubble size of a term is proportional to the number of documents where the term occurs. Red, orange, yellow and green colors are used for terms that occur in the current document; red indicates high interlinkedness of a term with other terms, orange, yellow and green decreasing interlinkedness. Blue is used for terms that have a relation with the terms in this document, but occur in other documents.
You can navigate and zoom the map. Mouse-hovering a term displays its timeline, clicking it yields the associated documents.

Author Collaborations